MAUDE Adverse Event Report: CARDIACASSIST INC. TANDEMLUNG OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

CARDIACASSIST INC. TANDEMLUNG OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number 5160-0000
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/20/2023
Type of Reportable Event Malfunction
Event or Problem Description
Livanova received a report that a tandemlife oxygenator abruptly experienced zero flow during support.Using super therapeutic anticoagulation, the user was initially able to achieve the 4.0lpm goal for patient blood flow, however this decreased to 2.5lpm within 5 minutes of support without changing the pump speed.The user attempted to troubleshoot by re-positioning the venous drainage cannula, which required a momentary pause of support.Upon re-initiating support, zero flow was able to be achieved via the circuit.A new circuit was primed and flow was initiated at appropriate flow.The replaced circuit was inspected for clotting but no thrombus was identified, though the oxygenator was unable to drain either by gravity or syringe suction.There was no patient impact reported.
 
Additional Manufacturer Narrative
A1.-a6.Patient information was not provided.D4.The complained tandemlung oxygenator is a subcomponent of a kit.Udi provided in this report is for the kit the oxygenator was built into.H10.Livanova manufactures the tandemlife oxygenator.The incident occurred in tacoma, washington.There was no patient impact.A review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.All tests and inspections were completed with passing results.A device evaluation is anticipated but has not yet begun, as the device has not yet been returned.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
The complained device was returned to livanova for evaluation.Visual inspection identified one area of biological deposit visible on bottom right of device close to inlet potting.A functional inspection was also performed.The oxygenator was connected to a circuit with a stock engineering pump and sterile water to collect pressure flow data.The hq tests performed, one with a stock engineering pump and the other with the returned pump, demonstrated pressure drops across the oxygenator which were comparable to a clean, stock oxygenator.There was no evidence found to suggest clot formation or any failure of the oxygenator returned for analysis, and there was no evidence to suggest any failure of the pump used in the case.As the reported issue could not be reproduced and no functional issues were identified with the oxygenator, a specific root cause was not determined and corrective actions were not identified.Based on the results of functional testing of the pump and oxygenator, it is considered unlikely that clot formation in either of those devices was the cause of reduced flow.It is unclear from the event report whether the cannula was swapped along with the pump and oxygenator during circuit exchange, and no cannula were returned for analysis.It is possible that a thrombus or other blockage formed in the cannula leading to the reduction in circuit flow.The failure to drain or force additional fluid through the oxygenator may have been caused by a vapor lock in the device or a clot that formed after blood had been sitting in the device after its removal from the support circuit.Static priming or draining of devices with gravity or syringe pressure is substantially more difficult after introduction and stasis of fluid within the device.Any clot could have deteriorated during return shipment or flow testing and therefore did not impact the hq tests performed during investigation.If any additional information pertinent to the reported event is received, it will be provided in a supplemental.

Brand Name
TANDEMLUNG OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
ryan coyle
620 alpha drive
pittsburgh, PA 15238
MDR Report Key17337986
Report Number2531527-2023-00017
Device Sequence Number6477766
Product Code DTZ
UDI-Device Identifier00814112020609
UDI-Public(01)00814112020609(11)230327(17)250103
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K153295
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/03/2025
Device Model Number5160-0000
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2023
Supplement Date Received by Manufacturer08/16/2023
Initial Report FDA Received Date07/17/2023
Supplement Report FDA Received Date09/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown